Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 7:07 AM CDT for Codington County, Hamlin County, South Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 7:07 AM CDT (12:07 UTC)
- Expired
- Jun 13, 2017, 7:32 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Codington County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:10 AM CDT | HAIL 0.88 | 1 Wnw Lake Norden, SD | RADAR ESTIMATED TIME. |
| Jun 13, 7:10 AM CDT | HAIL 0.88 | 3 W Lake Norden, SD | RADAR ESTIMATED TIME. |
| Jun 13, 7:29 AM CDT | HAIL 0.75 | 3 Se Thomas, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WUUS53 KABR 131207
SVRABR
SDC029-057-131245-
/O.NEW.KABR.SV.W.0029.170613T1207Z-170613T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
707 AM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Hamlin County in northeastern South Dakota...
South central Codington County in northeastern South Dakota...
* Until 745 AM CDT
* At 707 AM CDT, a severe thunderstorm was located near Hamlin
Education Center, or 18 miles west of Estelline, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watertown, Castlewood, Lake Norden, Hayti, Thomas, Pelican Lake,
Sandy Shore Rec Area, Goose Lake, Lake Albert, Hamlin Education
Center, Memorial Park Camping Site and Lake Kampeska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9716 4454 9734 4455 9736 4494 9725
4479 9689
TIME...MOT...LOC 1207Z 208DEG 25KT 4461 9727
HAIL...1.00IN
WIND...60MPH
$$
Mohr1 follow-up statement
882
WWUS53 KABR 131232
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
732 AM CDT TUE JUN 13 2017
SDC029-057-131241-
/O.CAN.KABR.SV.W.0029.000000T0000Z-170613T1245Z/
Hamlin SD-Codington SD-
732 AM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMLIN AND SOUTH
CENTRAL CODINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4454 9716 4454 9734 4455 9736 4494 9725
4479 9689
TIME...MOT...LOC 1229Z 208DEG 25KT 4476 9716
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 13, 6:00 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 600 AM CDT Tue Jun 13 2017 .UPDATE... Issued at 558 AM CDT Tue Jun 13 2017 Just a quick update as the watch has been cancelled. Looks like we are still on for severe weather this afternoon. The aforementioned stratus that could have played spoiler-maker to the forecast has yet to materialize, giving greater confidence on the potential for severe weather this afternoon. && .SHORT TERM...(Today through Tonight) Issued at 215 AM CDT Tue Jun 13 2017 Convection, which features a line along the Missouri valley, with additional discrete cells, continues to be the main focus of the short term. Generally, CAMs support this to continue east/northeast and crossing the CWA over the course of the overnight/early morning hours supported by 30-40kt low level jet. It gets a little trickier for later today once this convection has weakened and moved northeast. For one, NAM BUFKIT profiles and blended aviation guidance support the notion that this convection will generate a stratus layer. We will also see 700mb temperatures warm to +14C, and NAM BUFKIT profiles are capped through most of the day. Thus, morning convection will be followed by a lull for much of the day. A shortwave pivoting around the broad upper circulation to the west will provide the upper support, though its also interesting to note that a 70kt jet streak sets up just to the west, which places us under the right exit region. Otherwise, there will be a surface boundary over the James valley by the afternoon, and NAM/GFS agree that the cap will shift to the east with the potential for explosive development late this afternoon. Severe weather looks to run the gamut, with strong - mostly unidirectional southerly flow through the profile. 0-6km shear is on the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE topping out above 3000j/kg. CAMs all generally come to this consensus and we will be looking at additional severe weather east of the James valley. .LONG TERM...(Wednesday through Monday) Issued at 215 AM CDT Tue Jun 13 2017 Upper low to the west slowly begins to lift northeast over the course of Tuesday night into Wednesday/Wednesday night. There will be at least one weak wave that pivots around this feature, with NAM BUFKIT soundings showing some mid level ascent/moisture, but a dry subcloud layer below 10kft. Cant rule out a sprinkle but generally this looks like a dry scenario. Temperatures stay mild due to deep mixing in westerly flow despite CAA. Mostly zonal flow aloft is expected Thursday - Saturday with a shift to more northwesterly flow. Blended guidance does generate some POPs Saturday with a shortwave zipping across the northern tier CONUS. Otherwise, this flow will result in more seasonal temperatures over the course of the next few days, along with low humidity. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1230 AM CDT Tue Jun 13 2017 The potential remains for storms to impact the KPIR/KMBG terminals shortly, before eventually moving towards KABR/KATY. Models also show MVFR stratus may develop in the wake of these storms, and linger for a portion of the morning in KPIR/KMBG and potentially into the afternoon hours for KABR/KATY. If we clear, storms will re-develop this afternoon/evening near KABR/KATY terminals as well. Otherwise, VFR conditions will develop in the wake of this system from west to east during the late morning/early afternoon hours-and continue through the end of this TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Connelly LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 3:59 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND GST RICHMOND LAKE REC AREA 45.55N 98.61W
06/13/2017 M71 MPH BROWN SD MESONET
&&
DMLocal storm report, Jun 13, 4:02 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ABERDEEN 45.47N 98.48W
06/13/2017 E1.00 INCH BROWN SD NWS EMPLOYEE
&&
DMLocal storm report, Jun 13, 4:04 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ABERDEEN 45.47N 98.48W
06/13/2017 E0.75 INCH BROWN SD TRAINED SPOTTER
&&
DMLocal storm report, Jun 13, 4:09 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG ABERDEEN 45.47N 98.48W
06/13/2017 BROWN SD PUBLIC
SOME TREE LIMBS DOWN IN ABERDEEN.
&&
DMSpecial weather statement, Jun 13, 4:15 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
415 AM CDT TUE JUN 13 2017
SDZ006-007-011-131000-
Marshall SD-Brown SD-Day SD-
415 AM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 500 AM CDT...
At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ludden to near Claremont to 7 miles south
of Andover. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Britton, Veblen, Bristol, Langford, Hecla, Roslyn, Pierpont,
Claremont, Andover, Eden, Kidder, Grenville, Lake City, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State Park, Red
Iron Housing, Pickerel Lake Rec Area and Opitz Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.
LAT...LON 4548 9725 4518 9797 4560 9802 4594 9825
4593 9725
TIME...MOT...LOC 0915Z 234DEG 36KT 4595 9814 4565 9794 4530 9792
SRFLocal storm report, Jun 13, 6:47 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND GST 3 WSW GRACEVILLE 45.56N 96.49W
06/13/2017 M59 MPH BIG STONE MN MESONET
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.